Kansas, 2014

Flash Flooding and Hail in Kansas, June 24, 2014

June 24, 2014 · NWS GLD · 7 events in 4 counties and zones

Thunderstorms developed around midday in several bands running NW to SE along a line from near Wray, Colorado to Gove, Kansas. Numerous reports of penny to quarter size hail were received, in addition to water running across county roads south of Edson.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Thunderstorms developed around midday in several bands running NW to SE along a line from near Wray, Colorado to Gove, Kansas. Numerous reports of penny to quarter size hail were received, in addition to water running across county roads south of Edson.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 24, 10:30 AM MST, 55 minutes earlier.

Area forecast discussion, Jun 24, 10:30 AM MST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1130 AM MDT TUE JUN 24 2014

.SHORT TERM...(TODAY THROUGH THURSDAY NIGHT)
ISSUED AT 335 AM MDT TUE JUN 24 2014

AS OF 4 AM CDT...3 AM MDT...SKIES ACROSS THE TRI-STATE AREA WERE
OVERCAST. TEMPERATURES RANGED FROM THE MID 50S OVER EAST COLORADO TO
THE UPPER 60S ACROSS NORTON...GRAHAM AND GOVE COUNTIES IN NORTHWEST
KANSAS. WINDS WERE LIGHT AND VARIABLE ACROSS THE REGION WITH SEVERAL
CONVECTIVE OUTFLOWS MOVING THROUGH. SHOWERS AND THUNDERSTORMS WERE
MOVING ACROSS LOCATIONS ALONG AND JUST NORTH OF INTERSTATE 70. SOME
STORMS HAVE PRODUCED HEAVY RAINFALL...ESPECIALLY OVER NORTHEAST
COLORADO. FLASH FLOOD WARNINGS CONTINUE OVER NORTHEAST COLORADO AND
EXTREME NORTHWEST KANSAS AS HEAVY RUNOFF POSES A THREAT OF RAPID
RISES ON THE SOUTH FORK OF THE REPUBLICAN RIVER.

FIRST OF ALL...APOLOGIZE FOR THE BREVITY AND LATENESS OF THIS
FORECAST DISCUSSION. THIS IS DUE TO ONGOING CONVECTION AND FLOODING
CONCERNS.

MAIN CONCERNS FOR THE NEXT THREE DAYS ARE CHANCES OF STRONG TO
SEVERE THUNDERSTORMS AND THREAT OF ADDITIONAL HEAVY RAINFALL.

FOR TODAY...THERE IS A LARGE AMOUNT OF UNCERTAINTY IN THE EXPECTED
WEATHER FOR TODAY. SHOWERS AND THUNDERSTORMS SHOULD CONTINUE INTO
THE MORNING HOURS FOR LOCATIONS ALONG AND NORTH OF INTERSTATE 70.
DUE TO THIS ACTIVITY...AFTERNOON CONVECTION MAY BE LIMITED FOR THESE
LOCATIONS DUE TO A STABILIZED...WORKED OVER ENVIRONMENT IN PLACE. IN
ADDITION...COOLER TEMPERATURES DUE TO LINGERING CLOUD COVER ARE
EXPECTED WHICH WILL ALSO HELP LOWER INSTABILITY. LATER THIS
AFTERNOON...ANOTHER SHORTWAVE TROUGH...CURRENTLY LOCATED OVER
CENTRAL UTAH...WILL PASS THROUGH. THIS SHORTWAVE WILL LEAD TO NEW
CONVECTIVE DEVELOPMENT ACROSS EAST COLORADO. THE THREAT OF SEVERE
WEATHER TODAY SHOULD BE CONFINED TO LOCATIONS THAT EXPERIENCE
SUFFICIENT AIRMASS RECOVERY. FOR OUR AREA...THIS INCLUDES THE EAST
COLORADO COUNTIES AND NORTHWEST KANSAS COUNTIES SOUTH OF INTERSTATE
70 AND WEST OF HIGHWAY 83. LARGE HAIL...DAMAGING WINDS AND HEAVY
RAINFALL ARE THE MAIN THREATS. STORMS SHOULD BE ISOLATED TO
SCATTERED INITIALLY BEFORE CONGEALING INTO AN MCS LATER IN THE
EVENING AND MOVING ACROSS WEST CENTRAL KANSAS.

FOR TOMORROW...A POTENTIALLY MORE ACTIVE DAY WITH REGARDS TO SEVERE
WEATHER IS EXPECTED. THERE REMAINS SOME UNCERTAINTY WITH SEVERE
CHANCES WEDNESDAY DUE TO POTENTIAL AIRMASS STABILIZATION FROM STORMS
TODAY. HOWEVER...HIGHER INSTABILITY...WARMER TEMPERATURES AND 0-6 KM
BULK SHEAR OF 40 KTS SHOULD PROVIDE A SUFFICIENT ENVIRONMENT FOR
STRONG TO SEVERE THUNDERSTORMS...INCLUDING THE CHANCE OF A FEW
SUPERCELLS. ONCE AGAIN...THE MAIN THREATS SHOULD BE LARGE
HAIL...DAMAGING WINDS AND HEAVY RAINS. STORMS SHOULD DEVELOP OVER
EAST COLORADO AND SPREAD EAST ACROSS THE REGION DURING THE EVENING.

LESS ACTIVITY IS ANTICIPATED ON THURSDAY. MODELS ARE INDICATING A
SOMEWHAT CAPPED ATMOSPHERE WITH SOME SUBSIDENCE ALOFT AHEAD OF THE
NEXT SHORTWAVE ANTICIPATED FOR FRIDAY. HOWEVER...A FEW STRONG TO
SEVERE THUNDERSTORMS ARE POSSIBLE.

.LONG TERM...(FRIDAY THROUGH MONDAY)
ISSUED AT 232 AM MDT TUE JUN 24 2014

LARGE SCALE PATTERN SHOWS THE UPPER RIDGE OVER THE PLAINS BEGINNING
TO MOVE EAST AND AN UPPER TROUGH OVER THE PACIFIC NORTHWEST MOVING
INTO THE NORTHERN AND CENTRAL PLAINS ON FRIDAY. WHILE MODELS ARE IN
FAIRLY GOOD AGREEMENT...MODELS HAVE NOT BEEN CONSISTENT FROM RUN TO
RUN. NOT EXACTLY SURE AT THIS POINT HOW THIS UPPER TROUGH WILL
AFFECT THE CWA OVER THE WEEKEND SINCE MODELS HAVE BEEN GOING BACK
AND FORTH WITH THE SOUTHERN EXTENT OF THE TROUGH. THE UPPER TROUGH
WILL CONTINUE TO MOVE EAST THROUGH SUNDAY WITH AN UPPER LEVEL HIGH
SETTING UP OVER THE SOUTHWESTERN UNITED STATES AND THE SOUTH CENTRAL
PLAINS. THE ALLBLEND STILL HAS PRECIPITATION CHANCES THROUGH MOST OF
THE WEEKEND FROM NUMEROUS DISTURBANCES MOVING THROUGH THE FLOW ALOFT
...WITH A BREAK ON SUNDAY AND MONDAY.  THIS SEEMED REASONABLE TO
ACCEPT ONCE AGAIN DUE TO CONSISTENCY IN MODEL RUNS.

A SURFACE LOW WILL SET UP OVER THE CWA THROUGH THE EXTENDED...WITH A
TROUGH AXIS AND QUASI STATIONARY FRONT LINGERING OVER THE CWA FOR
MOST OF THE EXTENDED WITH A COLD FRONT MOVING THROUGH ON SATURDAY. THE GFS
HAS GOOD INSTABILITY AND GOOD LOW LEVEL MOISTURE AHEAD OF THE
SURFACE BOUNDARIES WITH GREAT SHEAR BEHIND THE SURFACE BOUNDARIES.
THEREFORE...THE POTENTIAL IS THERE FOR THUNDERSTORMS THAT DEVELOP TO
BECOME STRONG TO SEVERE. HOWEVER...GIVEN THE CONFIDENCE IN THIS
FORECAST...NOT SURE HOW THOSE FRONTS WILL SET UP AT THIS TIME AND
WANTED TO HOLD OFF ON SEVERE WORDING FOR NOW. THE ALLBLEND DID NOT
HAVE POPS IN FOR SUNDAY AND MONDAY...BUT THIS FAR OUT IT IS LIKELY
TO CHANGE GIVEN THE WESTERLY FLOW ALOFT AND WEAK WAVES MOVING
THROUGH THE HIGH PLAINS.

TEMPERATURES IN THE EXTENDED WILL BE WARM...WITH HIGHS IN THE LOW TO
MID 90S WITH THE EXCEPTION OF SATURDAY BEHIND THE COLD FRONT AS
HIGHS OVER THE NORTHWEST HALF OF THE CWA REACH THE MID 80S. LOW
TEMPERATURES WILL BE IN THE UPPER 50S WEST TO UPPER 60S/LOW 70S EAST.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 1122 AM MDT TUE JUN 24 2014

A SURFACE CONVERGENCE BOUNDARY ON A LINE FROM YUMA TO OAKLEY WILL
ALLOW FOR THUNDERSTORMS TO DEVELOP RIGHT THROUGH SHERMAN
COUNTY...WHICH WILL BRING VICINITY SHOWERS AND STORMS FOR KGLD.
EXPECTING SOME STORMS TO COME VERY CLOSE TO THE 5 MILE RADIUS...SO
INCLUDED A TEMPORARY GROUP FOR THUNDERSTORMS THIS AFTERNOON AT
KGLD. HEAVY RAIN WILL OCCUR IN STORMS...AND VISIBILITIES MAY BE
REDUCED FOR PERIODS OF TIME.  SHOWERS AND THUNDERSTORMS WILL TAPER
OFF LATER THIS EVENING. CHANCES FOR SOME REDUCED VISIBILITIES MAY
OCCUR OVERNIGHT...BUT NOT CONFIDENT AT THIS TIME TO INCLUDE IT IN
THE KGLD TAF.

THUNDERSTORMS ARE NOT EXPECTED TO BE IMMEDIATELY NEAR KMCK DURING
THIS PERIOD...ALTHOUGH THEY MAY BE SPRINKLED ABOUT RED WILLOW
COUNTY.

OTHER THAN THUNDERSTORMS...VFR CONDITIONS WILL PREVAIL DURING THE
PERIOD FOR BOTH TERMINAL SITES.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...RRH
LONG TERM...ALW
AVIATION...MK
Hazardous weather outlook, Jun 24, 2:49 AM MST, 8 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
349 AM MDT TUE JUN 24 2014

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-251315-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
349 AM MDT TUE JUN 24 2014 /449 AM CDT TUE JUN 24 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS EAST
COLORADO AND LOCATIONS SOUTH OF INTERSTATE 70 AND WEST OF HIGHWAY
83 IN WESTERN KANSAS. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN
THREATS. IN ADDITION...LOCALLY HEAVY RAINFALL MAY LEAD TO FLASH
FLOODING...ESPECIALLY FOR LOCATIONS IN EAST COLORADO WHERE HEAVY
RAINFALL HAS FALLEN RECENTLY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

CHANCES FOR SEVERE THUNDERSTORMS CONTINUE EACH AFTERNOON AND
EVENING FROM WEDNESDAY THROUGH FRIDAY AS UPPER LEVEL DISTURBANCES
PASS AND AN UNSTABLE ENVIRONMENT REMAINS IN PLACE. LARGE HAIL AND
DAMAGING WINDS ARE THE MAIN THREATS. IN ADDITION...FLASH FLOODING
IS POSSIBLE DUE TO ANTICIPATED SLOW STORM MOVEMENTS AND RECENT
HEAVY RAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Jun 24, 10:02 AM MST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1102 AM MDT TUE JUN 24 2014

KSZ028-029-241730-
GOVE-LOGAN-
1202 PM CDT TUE JUN 24 2014

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR LOGAN COUNTY IN WEST CENTRAL KANSAS AND GOVE
COUNTY IN WEST CENTRAL KANSAS...

AT 1157 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MONUMENT TO 8 MILES
SOUTHEAST OF OAKLEY TO 7 MILES SOUTH OF GOVE...MOVING EAST AT 15 MPH.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THESE STORMS. LOCALLY
HEAVY RAINFALL IS ALSO EXPECTED WHICH MAY CREATE FLOODING OF LOW
LYING AND POOR DRAINAGE AREAS. VISIBILITIES IN THE HEAVY RAIN WILL
FALL BELOW ONE MILE AT TIMES.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3882 10057 3902 10090 3912 10125 3913 10073
      3886 10014 3883 10015
TIME...MOT...LOC 1701Z 270DEG 13KT 3915 10105 3902 10078
          3887 10043

THEDE
Special weather statement, Jun 24, 11:03 AM MST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1203 PM MDT TUE JUN 24 2014

KSZ013-014-241815-
SHERMAN-THOMAS-
1203 PM MDT TUE JUN 24 2014

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR THOMAS COUNTY IN NORTHWEST KANSAS AND SHERMAN
COUNTY IN NORTHWEST KANSAS...

AT 1201 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR EDSON...MOVING EAST AT 15 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3923 10168 3940 10159 3930 10123 3914 10132
      3913 10144
TIME...MOT...LOC 1804Z 292DEG 11KT 3928 10153

MARTIN
Special weather statement, Jun 24, 11:19 AM MST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1219 PM MDT TUE JUN 24 2014

KSZ013-241830-
SHERMAN-
1219 PM MDT TUE JUN 24 2014

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR SHERMAN COUNTY IN NORTHWEST KANSAS...

AT 1215 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR EDSON...MOVING EAST AT 20 MPH.

NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3927 10179 3939 10156 3936 10139 3925 10139
      3913 10157 3913 10160
TIME...MOT...LOC 1819Z 288DEG 17KT 3927 10147

MARTIN

The radar

The Goodland radar (KGLD), 10 km away, was scanning. The volume nearest the first event began at 18:24 UTC.

Open the radar archive at this moment

Event by event

5 hail, 2 flash flood. Local standard time, as filed.

Hail, Sherman

When
June 24, 11:25 AM MST
Where
Sherman County, 5.1 mi SSE of Goodland
Measured
1 in hail
Reported by
Public
Coordinates
39.280, -101.690

Hail, Logan

When
June 24, 1:25 PM CST
Where
Logan County, 0.54 mi E of Page City
Measured
1 in hail
Reported by
Public
Coordinates
39.080, -101.140

Hail, Logan

When
June 24, 1:39 PM CST
Where
Logan County, 2.82 mi N of Russell Spgs
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
38.960, -101.180

Precipitation was mostly heavy rain with just a few penny size hailstones.

Hail, Wallace

When
June 24, 12:45 PM MST
Where
Wallace County, 6.91 mi S of Sharon Spgs Arpt
Measured
0.88 in hail
Reported by
Public
Coordinates
38.750, -101.750

Wind gusts of 40 to 50 mph accompanied the nickel size hail.

Hail, Wichita

When
June 24, 2:07 PM CST
Where
Wichita County, 3.82 mi NNE of Lydia
Measured
0.88 in hail
Reported by
Public
Coordinates
38.330, -101.270

Flash Flood, Sherman

When
June 24, 1:15 PM MST to 3:00 PM MST
Where
Sherman County, 6.56 mi SSE of Edson to 6.74 mi S of Edson
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.237, -101.526

Law enforcement reported water flowing across Road 57 between Roads 29 and 30.

Flash Flood, Sherman

When
June 24, 1:15 PM MST to 3:00 PM MST
Where
Sherman County, 3.45 mi S of Edson to 3.47 mi S of Edson
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.280, -101.542

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 529120, 529142, 529143, 529121, 529146, 529141, 529149.